Alert archive / Virginia / Flash Flood Warnings in 2016

Flash Flood Warning 33, NWS Baltimore/Washington

June 28, 2016Albemarle County, Augusta County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 28, 2016, 5:26 PM EDT for Albemarle County, Augusta County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2016, 5:26 PM EDT (21:26 UTC)
Expired
Jun 28, 2016, 8:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Albemarle County, VA, Augusta County, VA

The radar

The Sterling radar (KLWX), 148 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 5:27 PM EDTFLASH FLOODNew Hope, VA1700 BLOCK OF DAM TOWN ROAD BLOCKED BY HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WGUS51 KLWX 282126
FFWLWX
VAC003-015-290030-
/O.NEW.KLWX.FF.W.0033.160628T2126Z-160629T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
526 PM EDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL AUGUSTA COUNTY IN WESTERN VIRGINIA...
  NORTHWESTERN ALBEMARLE COUNTY IN CENTRAL VIRGINIA...

* UNTIL 830 PM EDT

* AT 525 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY
  FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
  CRIMORA...VERONA...WEYERS CAVE...NEW HOPE...MOUNT SIDNEY...
  HERMITAGE...FORT DEFIANCE AND STAUNTON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3820 7875 3808 7883 3816 7900 3831 7907
      3828 7886

$$

RCM/SMZ
1 follow-up statement
175 
WGUS71 KLWX 282256
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
656 PM EDT TUE JUN 28 2016

VAC003-015-282306-
/O.CAN.KLWX.FF.W.0033.000000T0000Z-160629T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AUGUSTA VA-ALBEMARLE VA-
656 PM EDT TUE JUN 28 2016

...THE FLASH FLOOD WARNING FOR EAST CENTRAL AUGUSTA AND NORTHWESTERN
ALBEMARLE COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED. BE
ALERT FOR REMAINING STANDING WATER AND CONTINUE TO FOLLOW ROAD
CLOSURES.

LAT...LON 3820 7875 3808 7883 3816 7900 3831 7907
      3828 7886

$$

SMZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:00 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 28, 3:00 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
300 PM EDT Tue Jun 28 2016

.SYNOPSIS...
A cold front will push through the area this evening and stall to
the south by Wednesday morning. High pressure will build in the
wake of the front. The next cold front crosses the area Saturday,
stalling over the southern Mid-Atlantic Sunday and eventually
pushing south Monday as high pressure builds in from the north.

&&

.NEAR TERM /THROUGH TONIGHT/...
Persistent cloud cover associated with surface trough/theta-e
ridge is eroding from the west. A cold front is crossing the
Appalachians, with convection firing out ahead of it. Southerly
flow is only present in the low levels, and the best shortwave
energy will be across PA, so expect decreasing coverage with
southern extent. MLCAPE ahead of the line is around 1500 J/kg with
bulk shear of 25-30 kt. The lingering cloud cover and weak mid-
level lapse rates (in addition to the weak forcing) will be
limiting factors to updraft development, but a moisture-rich
environment exists east of the mountains, and some organized
clusters may be able to form and present a gusty wind threat. The
setup in addition to hi-res guidance suggests this is most likely
east of the Blue Ridge and across the metros into southern MD late
this afternoon into this evening.

An axis of higher PWATs around 1.75 inches will be located across
eastern areas. Combined with storm motions which could be around
20 kt or less, stronger/slow moving thunderstorm clusters could
produce locally heavy rain and possible urban flooding in normally
vulnerable areas. Isolated flash flooding cannot be ruled out, but
am not expecting widespread issues given 1-hr FFG values are
generally well above 2 inches outside of the urban areas. Will
relegate this to an HWO mention given marginal threat.

The showers and thunderstorms will likely be exiting the area
around midnight, but could persist a little longer in southern MD.
Some patchy fog could occur depending on how quickly drier air
moves in, but did not feel confident enough to put it in the
forecast.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The front should push far enough south on Wednesday and Wednesday
night that dry weather will prevail across the forecast area,
although there may be some clouds at times given mid-level
troughing. Temperatures and humidity will be a notch lower.

The boundary will return back north on Thursday and Thursday night
as the high moves to the east. GFS continues to be the wettest
model on Thursday, but there will be a return southerly flow, so
will keep small POPs over southern parts of the CWA. Temperatures
and humidity will creep back upward.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
An upper trough of low pressure and associated cold front at the
surface will move across the region Friday and Friday night. The
chance for showers and thunderstorms will accompany the front. The
timing and placement of precipitation development is uncertain at
this time, but given bulk shear around 30 kt, a few stronger
storms could occur.

Unsettled conditions could linger through much of the weekend as the
associated surface cold front lingers just to our south. Additional
showers and thunderstorms could develop along this front Saturday
through Sunday night.

The next storm system will develop along the front at the western
end of the Ohio Valley Sunday night into Monday as the stalled front
starts tracking northward as a warm front. The threat for showers
and thunderstorms will be concentrated across central and southern
Virginia by the end of the weekend.

This shower and thunderstorm threat will then propagate north toward
the Mason-Dixon line as the newly-formed storm system moves parallel
to the Ohio Valley Monday through Tuesday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Main concern for the late afternoon and evening hours will be
thunderstorms along a cold front. Clusters of storms may organize
by the time they reach the Balt/Wash metro, and have thus included
a TSRA mention at these terminals. However, there could be gaps in
between storms with little impact. Brief gusty winds and heavy
rain will be possible. Wind shift to NW will occur late this
evening.

A cold front will cross tonight. Depending on how quickly drier
air arrives, there could be some fog, but did not feel confident
enough to put in the TAFs. VFR in high pressure Wednesday and
Wednesday night. Front returns north Thursday and Thursday night,
although the probability of precipitation is low.

MVFR or IFR conditions possible at times Friday through the
weekend with showers and thunderstorms. Winds southwest to west 5
to 10 knots Friday and Friday night.

&&

.MARINE...
S to SE flow until late this evening overnight when a cold front
passes. There may be a brief window near frontal passage where
winds could approach SCA levels. However, 15 kt or less expected
outside thunderstorms, which will be crossing the waters this
evening. SMWs are possible. Front pushes south Wednesday and
returns north late this week, with a cold front being slow to push
into the area this weekend. In general, sub-SCA conditions
expected.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...KLW
AVIATION...ADS/KLW
MARINE...ADS/KLW
Hazardous weather outlook, Jun 28, 5:20 PM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 PM EDT TUE JUN 28 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-292130-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
520 PM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE GREATER BALTIMORE-
WASHINGTON METRO AREA TO NORTH-CENTRAL VIRGINIA...AND SURROUNDING
CHESAPEAKE BAY WATERS UNTIL 10 PM. THE MAIN THREAT IS DAMAGING
WIND.

LOCALIZED FLASH FLOODING IS POSSIBLE WITH THUNDERSTORMS THROUGH THIS
EVENING...PARTICULARLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-292130-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
520 PM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE NORTH-CENTRAL
VIRGINIA PIEDMONT AND NORTH UNTIL 10 PM. THE MAIN THREAT IS
DAMAGING WIND. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE FARTHER SOUTH IN CENTRAL VIRGINIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JACKSON

In the hours before

Local storm report, Jun 28, 4:56 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 NW BERKELEY           39.51N  77.94W
06/28/2016                   BERKELEY           WV   PUBLIC

            MULTIPLE TREES DOWN ON WOODBRIER GOLF COURSE

&&

EVENT NUMBER LWX1604309

RCM
Local storm report, Jun 28, 5:25 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 PM EDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     1 SSW FORT DEFIANCE     38.23N  78.98W
06/28/2016                   AUGUSTA            VA   911 CALL CENTER

            TREE DOWN ON TOLL GATE ROAD NEAR LEE HIGHWAY.

&&

EVENT NUMBER LWX1604310

DH
Local storm report, Jun 28, 5:26 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
526 PM EDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     2 NW NEW HOPE           38.22N  78.93W
06/28/2016                   AUGUSTA            VA   911 CALL CENTER

            TREE DOWN ON DAM TOWN ROAD NEAR RIVER BEND DRIVE.

&&

EVENT NUMBER LWX1604311

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:14 AM EDTSmall Craft AdvisoryLWX4 hr
Jun 28, 2:40 AM EDTAreal Flood WarningLWXFairfax3 hr
Jun 28, 4:34 PM EDTSevere Thunderstorm WarningLWXAugusta, City of Staunton, City of Waynesboro41 min
Jun 28, 4:46 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William44 min
Jun 28, 5:00 PM EDTSevere Thunderstorm WarningLWXFauquier, Rappahannock, Warren45 min
Jun 28, 5:15 PM EDTSpecial Marine WarningLWX2 hr
Jun 28, 5:25 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William, City of Manassas, City of Manassas Park50 min
Jun 28, 5:32 PM EDTSpecial Marine WarningLWX88 min
Jun 28, 5:38 PM EDTSpecial Marine WarningLWX97 min
Jun 28, 6:21 PM EDTSpecial Marine WarningLWX114 min
Jun 28, 6:39 PM EDTSpecial Marine WarningLWX96 min
Jun 28, 6:43 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson32 min
Jun 28, 6:50 PM EDTFlash Flood WarningLWXAlbemarle, Nelson3 hr
Jun 28, 6:52 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William38 min
Jun 28, 7:18 PM EDTSpecial Marine WarningLWX87 min
Jun 28, 7:30 PM EDTSpecial Marine WarningLWX90 min
Jun 28, 7:47 PM EDTSpecial Marine WarningLWX88 min

Nearby

Flash Flood Warnings in Virginia, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.